Narcan Offers Hope

People trained to battle one drug with another

10/8/2015
Damien Fisher
News Staff Writer, The Gardner News

 

FITCHBURG - Linda Gravelle’s son, Jacob, died from a heroin overdose six years ago.

“I’m trying to make a difference,” she said Wednesday night. 

Ms. Gravelle was one of a few people on hand for the Narcan training put on at the Fitchburg Community Health Connections Center by the Massachusetts Opioid Abuse Prevention Collaborative. 

Lauren Saunders, the program’s coordinator through LUK Inc., said that Narcan is a game-changer for people like Ms. Gravelle, who lived with the addiction of a family member. 

“If you can save someone’s life, you save someone’s life,” Ms. Saunders said.

More than 22,000 people have been saved through the use of Narcan during an overdose, Ms. Saunders said, and that figure is rising, as more people are trained and ready to use the drug.

Narcan is the name for nasal naloxone, a drug that stops and reverses the effects of an opiate overdose. It can stop someone from dying, someone like Ryan Gauthier. 

“It’s been used on me,” he said. 

Mr. Gauthier was at the training with a relative. He’s in recovery for his drug addiction, using a Suboxone treatment. His family wanted to make sure they were prepared for the worse, though, and can save his life if he relapses. 

So far this year, there have been 89 opioid-related overdose deaths. Opioid overdose deaths spiked from 78 in 2012 to 120 in 2013. Thirty-nine of Worcester County’s 60 communities had at least one overdose death in 2013 and more than a quarter of the communities had multiple overdose deaths. Last year there were 113 suspected overdose deaths throughout Worcester County. 

It was said that people who are able to stop using opiate-based drugs, like prescription opioids, heroin or morphine, but then relapse, are at greater risk for overdosing. 

The relapsed addict will oftentimes start up again using the same about of the drug they were using when they quit, not realizing that their tolerance for the drug might be different. What was once enough of the drug to get high becomes a deadly amount after abstinence from the drug. 

People also overdose when the drugs they use are mixed with more-potent drugs, such as the case with heroin mixed with fentanyl. Other factors for an overdose include using anti-depressants or alcohol at the same time as the opiate. With addiction to opiate-based drugs now considered a public health crisis, Narcan is being used more and more by first responders like police officers and EMTs. The training being offered by the collaborative is one of many initiatives to get people living with addiction in their communities prepared to save lives. 

Ms. Gravelle wishes she had been with her son in time to save his life from the overdose. She’s heard other parents of addicts interviewed on television say that they do not want to have Narcan in their home so as to not enable their addict children. 

“If I had Narcan and I didn’t use it to save my son, I couldn’t forgive myself,” she said. 

There are a number of ways for people to get trained to use Narcan, and to get the drug so that it is ready for an emergency. Ms. Saunders holds training on the first Wednesday of every month at the Fitchburg Community Health Connections center at 6 p.m. The drug itself is available through most pharmacies in the region, and it is available for free at the Family Pharmacy at the Fitchburg center. It is also available at Heywood Hospital is Gardner at the Learning to Cope meetings held every Tuesday night.

Copyright LUK, Inc.© 2016. All Rights Reserved.